Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 114, NWS Tulsa, OK

April 20, 2023LeFlore County, Pushmataha County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 20, 2023, 10:03 PM CDT for LeFlore County, Pushmataha County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2023, 10:03 PM CDT (03:03 UTC)
Expired
Apr 20, 2023, 10:45 PM CDT
In force
42 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties LeFlore County, OK, Pushmataha County, OK

The radar

The Western Arkansas radar (KSRX), 94 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 1:35 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.1 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 9:34 PM CDT, 29 minutes earlier.

Area forecast discussion, Apr 20, 9:34 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
934 PM CDT Thu Apr 20 2023

...New SHORT TERM...

.SHORT TERM...
(The rest of tonight)
Issued at 925 PM CDT Thu Apr 20 2023

Scattered showers and thunderstorms continue within 850mb frontal
zone stretching across far southeast OK into west central AR, with
main upper trough axis to the west generating sufficient lift to
sustain this activity for a few more hours at least. Some hail
remain possible with stronger cells, perhaps even marginally
severe with MUCAPE remaining near 1000 J/Kg over far southeast OK.
Eventually the frontal zone will push farther east with
convection finally ending after midnight as cooler, drier air
spreads southeast. Updated forecast will be out shortly.

&&

.LONG TERM...
(Tonight through Thursday)
Issued at 120 PM CDT Thu Apr 20 2023

Most of the overnight hours tonight should be quiet with breezy westerly
surface winds behind the front. Low temperatures will be much
cooler than last night, ranging from the low 40s in northeast OK
to the low 50s in southeast OK and west-central AR. A few
lingering rain showers could redevelop in the far southeast
overnight but any impacts would be minimal.

Breezy northwesterly winds will strengthen over the area Friday as
cooler and dry air continues to spill into the area. High
temperatures will still be fairly mild Friday, in the 70s for most
areas with just a few high clouds. Temperatures will cool off
significantly for Saturday morning, with mid to upper 30s
possible near the KS and MO borders. Even in southeast OK mid 40s
for lows are expected. Cool weather continues with highs in the
60s Saturday, and even lower low temperatures for Sunday morning.
The current forecast has low temperatures near freezing near the
KS and MO borders, with low to mid 40s for the rest of the CWA.
EPS EFI values highs and lows are fairly low at around -0.7 for
this period. EPS climatology for this period shows the 850 mb
temps will be near the 10th percentile for this time of year.

Heading into early next week the large upper level low responsible
for the cold air surge will remain parked across the upper
midwest. This will keep cool northwest flow in place aloft for
several days. Although low level moisture will not be impressive,
rain chances will begin to increase Sunday as upper level
diffluence increases. This should result in rain chances mainly
across southeast OK.

Next, for Monday through midweek, an approach upper level wave
will reinvigorate the low level jet, amplifying the transport of
warm and moist air into the area. Good isentropic ascent and upper
level diffluence will act on the increasing moisture and
instability to generate showers and thunderstorms over the area
each day through Wednesday or Thursday. Of course, there is
considerable uncertainty with respect to the exact placement of
each of these features, which will ultimately dictate where the
heaviest precipitation and best convective chances set up, but it
is sufficient to say that it will represent a dramatic change from
the weather pattern of late.

&&

.AVIATION...
(00Z TAFS)
Issued at 620 PM CDT Thu Apr 20 2023

VFR conditions will prevail in the wake of a cool front. There's
still some chance for a shower or storm at KFSM thru 00Z, and this
will be handled with a VCTS mention.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   46  71  42  62 /   0  10   0   0
FSM   52  71  45  68 /  30  20   0   0
MLC   49  71  42  66 /  10  10   0   0
BVO   42  70  36  61 /   0   0   0   0
FYV   45  68  38  62 /  10  10   0   0
BYV   46  67  38  60 /  10  20   0   0
MKO   47  70  43  62 /   0  10   0   0
MIO   43  68  38  58 /   0  10   0   0
F10   47  70  43  62 /   0  10   0   0
HHW   53  71  45  69 /  50  30   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...14
LONG TERM....06
AVIATION...30
Hazardous weather outlook, Apr 20, 4:58 PM CDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
458 PM CDT Thu Apr 20 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
458 PM CDT Thu Apr 20 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Southeast Oklahoma and Western Arkansas.
	ONSET...Ongoing...ending around 7 PM.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast Oklahoma and Western Arkansas.
	ONSET... Ongoing...ending around 7 PM.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...West of Highway 75 in northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Scattered strong to severe thunderstorms will continue across far
southeast Oklahoma and western Arkansas through early this
evening, before moving east of the forecast area. The strongest
cells remain capable of producing large hail and damaging winds.

Gusty northerly winds and a much drier airmass will lead to a
limited fire weather threat until early evening across northeast
Oklahoma, mainly west of Highway 75 where min RH values will drop
into the 20-30 percent range.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Very High Fire Weather Potential.
SATURDAY and SUNDAY...No Hazards.
MONDAY...Thunderstorm Potential.
TUESDAY and WEDNESDAY...Thunderstorm Potential...High Wind Potential...
						Heavy Rain Potential.

EXTENDED DISCUSSION...
Cooler weather will follow the front tomorrow and through much of
the rest of the forecast period. The lighter winds and cooler
temps should help limit the fire weather threat a little, though
much drier air behind the front tomorrow will cause afternoon RH
values to drop into the 20-30 percent range west of Highway 75 in
northeast Oklahoma. Rain chances return on Sunday for southeast
Oklahoma and for the rest of the forecast area much of the
beginning of next week. Heavy rain/flooding could become a
concern as multiple rounds of showers and storms appear possible.
Severe weather chances appear to be limited at this time.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 20, 8:39 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
839 PM CDT Thu Apr 20 2023

ARZ002-011-210215-
Carroll AR-Madison AR-
839 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of southeastern Madison
and southeastern Carroll Counties through 915 PM CDT...

At 839 PM CDT, Doppler radar indicated a strong thunderstorm over
Pettigrew, moving northeast at 50 mph.

HAZARD...Dime size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
St. Paul...                       Osage...
Saint Paul...                     Pettigrew...
Kingston...                       Boston...
Dutton...                         Dryfork...
Red Star...                       Weathers...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3612 9348 3608 9348 3608 9345 3597 9345
      3595 9349 3593 9349 3592 9351 3588 9351
      3588 9352 3577 9352 3577 9376 3580 9380
      3622 9343 3612 9330
TIME...MOT...LOC 0139Z 220DEG 41KT 3580 9366

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Apr 20, 9:05 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Tulsa OK
905 PM CDT Thu Apr 20 2023

OKZ049-053-210230-
Choctaw OK-Pushmataha OK-
905 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of southern Pushmataha
and north central Choctaw Counties through 930 PM CDT...

At 905 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
west of Rattan, moving northeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
Antlers...                        Rattan...
Kent...                           Oleta...
Cloudy...                         Messer...
Corinne...                        Apple...
Speer...                          Dela...
Sobol...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3423 9571 3448 9513 3433 9504 3425 9505
      3424 9515 3417 9515 3401 9557
TIME...MOT...LOC 0205Z 244DEG 35KT 3420 9549

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Apr 20, 9:16 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Tulsa OK
916 PM CDT Thu Apr 20 2023

OKZ053-210245-
Choctaw OK-
916 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of central Choctaw
County through 945 PM CDT...

At 916 PM CDT, Doppler radar indicated a strong thunderstorm 11 miles
south of Boswell, moving northeast at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
Hugo...                           Sawyer...
Soper...                          Kent...
Goodland...                       Messer...
Grant...                          Speer...
Fallon...                         Unger...
Gay...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3388 9584 3391 9588 3392 9591 3394 9593
      3416 9563 3416 9550 3400 9536 3391 9555
      3393 9556 3394 9560 3391 9564 3391 9567
      3388 9570 3390 9575 3387 9577 3387 9578
TIME...MOT...LOC 0216Z 234DEG 41KT 3386 9588

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Special weather statement, Apr 20, 9:28 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
928 PM CDT Thu Apr 20 2023

OKZ049-210300-
Pushmataha OK-
928 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of eastern Pushmataha
County through 1000 PM CDT...

At 928 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
north of Cloudy, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
Cloudy...                         Nashoba...
Honobia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3441 9539 3468 9496 3464 9493 3451 9494
      3450 9505 3435 9505 3425 9528
TIME...MOT...LOC 0228Z 238DEG 33KT 3437 9526

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Special weather statement, Apr 20, 9:43 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
943 PM CDT Thu Apr 20 2023

OKZ049-053-210315-
Choctaw OK-Pushmataha OK-
943 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of south central
Pushmataha and eastern Choctaw Counties through 1015 PM CDT...

At 943 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northwest of Goodland, moving northeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
Hugo...                           Sawyer...
Rattan...                         Soper...
Kent...                           Goodland...
Messer...                         Hugo Lake State Park...
Oleta...                          Cloudy...
Corinne...                        Fallon...
Sobol...                          Apple...
Speer...                          Gay...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3406 9574 3436 9526 3421 9515 3410 9516
      3393 9556 3394 9560 3391 9564
TIME...MOT...LOC 0243Z 237DEG 39KT 3403 9561

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Apr 20, 9:46 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
946 PM CDT Thu Apr 20 2023

OKZ076-210330-
Le Flore OK-
946 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of southern Le Flore
County through 1030 PM CDT...

At 946 PM CDT, Doppler radar indicated a strong thunderstorm 7 miles
east of Nashoba, moving northeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
Whitesboro...                     Octavia...
Muse...                           Big Cedar...
Honobia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3468 9494 3468 9496 3485 9471 3458 9448
      3451 9466 3451 9494
TIME...MOT...LOC 0246Z 238DEG 37KT 3449 9508

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:37 PM CDTSpecial Weather StatementTSAChoctaw23 min
Apr 20, 9:05 PM CDTSpecial Weather StatementTSAChoctaw25 min
Apr 20, 9:16 PM CDTSpecial Weather StatementTSAChoctaw29 min
Apr 20, 9:28 PM CDTSpecial Weather StatementTSAPushmataha32 min
Apr 20, 9:43 PM CDTSpecial Weather StatementTSAChoctaw32 min
Apr 20, 9:46 PM CDTSpecial Weather StatementTSALeFlore44 min
Apr 20, 7:48 PM CDTSpecial Weather StatementTSASebastian27 min
Apr 20, 8:00 PM CDTSevere Thunderstorm WarningTSAFranklin, Sebastian45 min
Apr 20, 8:39 PM CDTSpecial Weather StatementTSAMadison36 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.